Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 19, 1998, 8:57 PM EDT for Gloucester County, Middlesex County, Virginia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 1998, 8:57 PM EDT (00:57 UTC)
- Expired
- Apr 19, 1998, 9:15 PM EDT
- In force
- 18 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Gloucester County, VA, Middlesex County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
870 WFUS01 KAKQ 200055 RRA TORAKQ VAC073-119-200115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 857 PM EDT SUN APR 19 1998 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN GLOUCESTER COUNTY IN EASTERN VIRGINIA MIDDLESEX COUNTY IN EASTERN VIRGINIA * UNTIL 915 PM EDT * AT 856 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO 7 MILES EAST SOUTHEAST OF URBANNA OR 3 MILES NORTH OF HARTFIELD MOVING NORTHEAST AT 50 MPH. * THIS TORNADO IS EXPECTED TO MOVE BETWEEN URBANNA AND HARTFIELD BY 905 PM EDT. IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 8:15 PM EDT, 42 minutes earlier.
Area forecast discussion, Apr 19, 8:15 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 815 PM EDT SUN APR 19 1998 WBC...NONE. RDU...NONE. ANALYSIS/DISCUSSION... BUSY WITH SEVERAL WARNINGS IN PROGRESS. FEW REPORTS OF FUNNEL CLOUDS AND POSSIBLE TORNADO ON THE GROUND. FCST LOOKS GOOD. NO COMMENTS. CWF: SMALL CRAFT ADVS WILL STAY UP INTO TNT...MAY NEED TO CONT INTO EARLY MON AS CAA KICKS IN. RIC 51/67 50 SBY 52/64 61 ORF 57/65 61 ECG 56/68 61 38 COBB
In the hours before
Special weather statement, Apr 19, 3:00 PM EDT, 5 hours 57 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633- 650-652-654-656-658-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT SUN APR 19 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND ...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND ...GREENSVILLE INCLUDING EMPORIA...HANOVER ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND ...YORK INCLUDING POQUOSON CITY IN MARYLAND DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER ...MARYLAND BEACHES INCLUDING OCEAN CITY IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK IN THE BAY AND COASTAL WATERS CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ VALONE
Special weather statement, Apr 19, 3:00 PM EDT, 5 hours 57 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633- 650-652-654-656-658-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT SUN APR 19 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND ...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND ...GREENSVILLE INCLUDING EMPORIA...HANOVER ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND ...YORK INCLUDING POQUOSON CITY IN MARYLAND DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER ...MARYLAND BEACHES INCLUDING OCEAN CITY IN NORTH CAROLINA NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK IN THE BAY AND COASTAL WATERS CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ VALONE
Special weather statement, Apr 19, 7:45 PM EDT, 1 hour 12 minutes before
VAZ048>049-060>093-095>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630> 633-650-652-654-656-658-200200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 745 PM EDT SUN APR 19 1998 ...TORNADO WATCH NUMBER 248 HAS BEEN CANCELLED WEST OF A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA. THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH WEST OF A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA. THE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EAST-CENTRAL VIRGINIA...THE LOWER MARYLAND EASTERN SHORE AND NORTHEAST NORTH CAROLINA THROUGH 900 PM EDT. WEATHER SERVICE RADAR INDICATES A LINE OF THUNDERSTORMS EXTENDING FROM BRUNSWICK COUNTY NORTHEASTWARD TO LOUISA COUNTY. THIS LINE OF STORMS WAS MOVING EAST AT 30 MILES AN HOUR AND HAVE THE POTENTIAL TO PRODUCE LOCALLY SEVERE THUNDERSTORMS AS THEY MOVE EAST THROUGH EAST-CENTRAL VIRGINIA THROUGH 900 PM EDT. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ COBB
Special weather statement, Apr 19, 7:45 PM EDT, 1 hour 12 minutes before
VAZ048>049-060>093-095>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630> 633-650-652-654-656-658-200200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 745 PM EDT SUN APR 19 1998 ...TORNADO WATCH NUMBER 248 HAS BEEN CANCELLED WEST OF A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA. THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH WEST OF A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA. THE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EAST-CENTRAL VIRGINIA...THE LOWER MARYLAND EASTERN SHORE AND NORTHEAST NORTH CAROLINA THROUGH 900 PM EDT. WEATHER SERVICE RADAR INDICATES A LINE OF THUNDERSTORMS EXTENDING FROM BRUNSWICK COUNTY NORTHEASTWARD TO LOUISA COUNTY. THIS LINE OF STORMS WAS MOVING EAST AT 30 MILES AN HOUR AND HAVE THE POTENTIAL TO PRODUCE LOCALLY SEVERE THUNDERSTORMS AS THEY MOVE EAST THROUGH EAST-CENTRAL VIRGINIA THROUGH 900 PM EDT. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/ COBB
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:04 PM EDT | Tornado Warning | AKQ | Charles City | 31 min |
| Apr 19, 8:09 PM EDT | Tornado Warning | AKQ | New Kent | 21 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.